Minnesota, 2019

Hail in Minnesota, June 14, 2019

June 14, 2019 · NWS FGF · 1 event in 1 county or zone

A fast moving complex of thunderstorms tracked just south of the highway 2 corridor in northwest Minnesota during the early morning hours of June 14th. One leading thunderstorm cell strengthened between Fosston and Alida, and produced large hail near Alida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A fast moving complex of thunderstorms tracked just south of the highway 2 corridor in northwest Minnesota during the early morning hours of June 14th. One leading thunderstorm cell strengthened between Fosston and Alida, and produced large hail near Alida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 10:53 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 10:53 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Thu Jun 13 2019

.UPDATE...
Issued at 1146 PM CDT Thu Jun 13 2019

No further changes were made.

UPDATE Issued at 958 PM CDT Thu Jun 13 2019

Water vapor loop indicated a weak short over northwest MN and was
producing showers over west central MN and couple storms over
eastern ND. Upper level ridge axis was over eastern MT. Another
short wave was located along the MAN/Ontario border in the northern
stream. Low level jet is expected to increase overnight with
approaching ridge axis from the west and short wave over eastern MAN.
Showers and thunderstorms are expected to develop overnight with low
level jet and low level moisture transport. Raise overnight low a
tad.

UPDATE Issued at 656 PM CDT Thu Jun 13 2019

Tweaked sky conditions and pops for the evening. No other changes at
this update.

&&

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Jun 13 2019

Northwest flow remains in place with weak/disorganized energy
rotating across the region. Southerly flow has led to some
increases in Tds, and with WAA/increased temps, lapse rates have
increases and there is enough instability to support showers or
even a few thunderstorms through this evening with a little better
forcing as a mid level shortwave rotates over our CWA overnight
leading to a possible increase in shower/thunderstorm coverage.
Overall, instability not expect to be enough to support severe
threat through tonight.

Friday-Friday night: A slightly stronger trough axis rotates into
the region after midnight and chances may increases overnight.
Behind this there may be a lull in coverage before an even
stronger mid level trough passes through the region. As this
trough approaches surface low pressure will deepen sliding south
and east towards our southern CWA, and an associated frontal zone
will set up across the southern part of our CWA. This front will
delineate warm sector where ML CAPE may increase to the 2500 J/KG
range and better shear 30-40kt to the north. There is some
question to whether this shear will overlap or not, but even it
fit doesn't there should be potential for severe updrafts in our
south with hail/wind still the main concerns. Presence of frontal
zone and potential for deep layer shear to be further south raises
the potential for more organized convection and all modes of
severe being in play (including isolated tor threat). Some CAMs
show possible linear complexes developing along this front and
tracking through our southern CWA, but consensus is low and other
CAMs favor disorganized clusters.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Jun 13 2019

Saturday and Sunday...

The unsettled pattern will continue into the weekend with showers
and storms possible, especially on Saturday. Surface-based CAPE
values of 500-1000 J/kg will prevent any large-scale severe event.
Bulk shear values of 30-60 knots suggest the possibility of stronger
storms. Current models suggest that the greatest chance for stronger
storms will be in southern portions of region. Sky cover will keep
temperatures fairly mild during the day with most areas seeing highs
in the mid-60's to mid-70's.

For Sunday, a more northerly shift in winds and cloud cover will
keep instability limited. Also, this wind shift will lead to cooler
temperatures across the area with much of North Dakota and
northern Minnesota seeing highs in the 60's. Shear and CAPE values
will still allow for development of showers and storms, but
coverage will be low. Chances of rain will taper off by the night.

Monday to Thursday...

Monday and Tuesday are looking generally calm with temperatures in
the 70s. There will be a trough starting to dig into the Northern
Plains from the Canadian Rockies by the middle of the week. This
trough will be the area of interest for Wednesday and Thursday.
Models are beginning to disagree with the placement and the timing
of this trough, GFS is hinting at an occluded low sitting around
Central North Dakota while the ECMWF is placing this low further
north into Manitoba. The placement of the low will dictate where a
moisture tongue will create the most instability.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM CDT Thu Jun 13 2019

Mid clouds will dominate thru the pd. A surface boundary will
slide south into northern ND Saturday with winds turning east then
northeast behind it. Timing of this boundary is uncertain. Not
expecting a sudden gusty wind shift though. Scattered showers and
t-storms to be over the area, with the usual timing issues looking
ahead leading to some VCTS vs predominate.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...NC/BSW/JRS
AVIATION...Riddle
Hazardous weather outlook, Jun 13, 2:26 AM CST, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
326 AM CDT Thu Jun 13 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
326 AM CDT Thu Jun 13 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening.
However, severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible throughout this period. Some storms
may become strong to severe Friday afternoon and evening, but
mainly south of the highway 2 corridor. Hail up to 1.50 inches in
diameter, wind gusts to 75 mph, and isolated tornadoes are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday afternoon and evening.

In the hours before

Special weather statement, Jun 14, 12:24 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
124 AM CDT Fri Jun 14 2019

MNZ001-NDZ027-140715-
West Polk MN-Grand Forks ND-
124 AM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND
SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 215 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Merrifield, or near Grand Forks, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Grand Forks around 125 AM CDT.
  Merrifield and Thompson around 130 AM CDT.
  Bygland around 145 AM CDT.
  Fisher around 155 AM CDT.
  Eldred around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4785 9734 4793 9729 4782 9655 4759 9665
TIME...MOT...LOC 0623Z 295DEG 30KT 4786 9716

Knutsvig
Special weather statement, Jun 14, 1:51 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
251 AM CDT Fri Jun 14 2019

MNZ015>017-022>024-140830-
Mahnomen MN-South Clearwater MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
251 AM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN POLK...SOUTH CENTRAL BELTRAMI...NORTHEASTERN MAHNOMEN
AND SOUTHERN CLEARWATER COUNTIES UNTIL 330 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lengby, or 37 miles west of Bemidji, moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ebro and Pine Bend around 300 AM CDT.
  Rice Lake and Bagley around 305 AM CDT.
  Upper Rice Lake and Zerkel around 315 AM CDT.
  Alida around 320 AM CDT.
  Becida around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4742 9586 4762 9575 4746 9493 4714 9506
TIME...MOT...LOC 0751Z 291DEG 42KT 4750 9568

Knutsvig

The radar

The Fargo/Grand Forks radar (KMVX), 158 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
June 14, 2:21 AM CST to 2:22 AM CST
Where
Clearwater County, 2.07 mi N of Alida
Measured
1 in hail
Reported by
Public
Coordinates
47.410, -95.230

Most of the hail was 0.25 to 0.50 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819534.